Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 9, 2018, 3:27 PM MDT for Johnson County, Wyoming. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2018, 3:27 PM MDT (21:27 UTC)
- Expired
- May 9, 2018, 3:45 PM MDT
- In force
- 18 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:06 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 9, 2:06 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Riverton WY 206 PM MDT Wed May 9 2018 .SHORT TERM...This evening through Saturday Issued at 119 PM MDT Wed May 9 2018 As a Pacific low pressure trough moves out of the Pacific Northwest and moves across Idaho, moisture and instability will increase across western and central Wyoming this afternoon and evening with increasing clouds, and showers and thunderstorms developing in the afternoon continuing into the evening. Some showers will linger over the mountains through the night. Another Pacific trough will move through the area on Thursday with more showers and thunderstorms expected. Clouds and precipitation will have a cooling effect with increasing relative humidity through the rest of the week. A third Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed with cold east to northeast low level flow east of the Continental Divide. The Mid range models have been rather consistent with the timing and strength of this low and with the distribution of the precipitation. Main differences have been with the rain snow line in the mountains. Colder trend will likely win out with significant evaporative cooling as standing water and accumulating snow develop through Friday night and Saturday. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Saturday with strong upper level divergence over western and central Wyoming. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation ends. .LONG TERM...Saturday night through Wednesday Issued at 119 PM MDT Wed May 9 2018 An upper level low will remain over S ID/N NV Saturday night into Sunday, keeping a moist, diffluent S-SW flow aloft over the region. This will keep the precipitation going through the rest of the weekend and possibly into Monday. Any flooding issues that may arise Friday or Saturday may continue through this time, with little to no relief. Snow levels Sunday morning will be a bit higher ~8000 ft. Temperatures will be cool on Sunday as well, with readings mainly in the 50s to the lower to middle 60s. The upper low is expected to finally fill in and begin to dissipate by Monday, given how the model guidance has continued to slow this system to become nearly stationary over the last couple of model runs. Isolated to scattered showers and thunderstorms will remain in the forecast through Tuesday. Drier weather may not arrive until Wednesday. && .AVIATION...For the 18Z TAFS through 18Z Thursday afternoon Issued at 1119 AM MDT Wed May 9 2018 VFR conditions to prevail through the period. Isolated showers and thunderstorms will develop over the western mountains after 18Z. This activity will move eastward this afternoon into the evening. Isolated showers or storms will be possible through 06Z Thu before ending by 09Z. Wind gusts to 30 knots will be common near showers and storms. Showers could redevelop by 12Z Thu along and south and east of a KEVW to KPNA line, spreading northeast to include KLND-KRIW by 18Z. && .FIRE WEATHER... Issued AT 119 PM MDT Wed May 9 2018 As a Pacific low pressure trough moves out of the Pacific Northwest and moves across Idaho, moisture and instability will increase across western and central Wyoming this afternoon and evening with increasing clouds, and showers and thunderstorms developing in the afternoon continuing into the evening. Some showers will linger over the mountains through the night. Another Pacific trough will move through the area on Thursday with more showers and thunderstorms expected. Clouds and precipitation will have a cooling effect with increasing relative humidity through the rest of the week. A third Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed with cold east to northeast low level flow east of the Continental Divide. The Mid range models have been rather consistent with the timing and strength of this low and with the distribution of the precipitation. Main differences have been with the rain snow line in the mountains. Colder trend will likely win out with significant evaporative cooling as standing water and accumulating snow develop through Friday night and Saturday. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Saturday with strong upper level divergence over western and central Wyoming. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation ends. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...LaVoie AVIATION...LaVoie FIRE WEATHER...Baker
Hazardous weather outlook, May 9, 2:20 AM MDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 220 AM MDT Wed May 9 2018 WYZ001>020-022>030-101300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 220 AM MDT Wed May 9 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms, particularly over northwest Wyoming, will produce gusty outflow wind and lightning. Warm temperatures today will cause mountain snowmelt. Streams and tributaries flowing out of the mountains will see additional rises. Some waterways could reach bankfull. Main stem rivers are expected to rise, but remain below bankfull. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Isolated to scattered afternoon and evening thunderstorms are possible across the entire area. Friday and Saturday...There is a better chance of showers and thunderstorms over the region. Significant rain and mountain snow look possible in central Wyoming with perhaps one to two inches of precipitation. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, May 9, 2:27 PM MDT, 1 hour before
Special Weather Statement National Weather Service Riverton WY 227 PM MDT Wed May 9 2018 WYZ001-012-013-101000- Yellowstone National Park-Teton and Gros Ventre Mountains- Jackson Hole- Including the cities of Lake, Mammoth, Old Faithful, and Jackson 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 15 to 20 inches are possible above 9000 feet. Rainfall of one, to one and a half inches is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday. WYZ002>008-101000- Absaroka Mountains-Cody Foothills-North Big Horn Basin- Southwest Big Horn Basin-Southeast Big Horn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Including the cities of Cody, Meeteetse, Thermopolis, and Worland 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 20 to 25 inches are possible above 9000 feet. Rainfall of one, to two inches is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday. WYZ015>019-101000- Wind River Mountains East-Upper Wind River Basin-Wind River Basin- Lander Foothills-Green Mountains and Rattlesnake Range- Including the cities of Dubois, Riverton, Shoshoni, Lander, and Jeffrey City 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 25 to 30 inches are possible above 9000 feet. Rainfall of two, to three inches is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday. WYZ009>011-101000- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County- Including the cities of Buffalo and Kaycee 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 25 to 30 inches are possible above 9000 feet. Rainfall of two, to three inches is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday. WYZ020-022-101000- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 25 to 30 inches are possible above 9000 feet. Rainfall of two, to three inches is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday. WYZ014-023>027-101000- Wind River Mountains West-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Including the cities of Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, and Cokeville 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 20 to 25 inches are possible above 9000 feet. Rainfall of one, to two inches is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday. WYZ028>030-101000- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 227 PM MDT Wed May 9 2018 ...Heavy rain in the valleys with heavy snow in the Mountains Friday through Sunday... A Pacific low pressure trough is expected to cut off over southern Idaho and northern Utah Friday with precipitation becoming widespread across the area with wet heavy snow in the mountains above 8500 feet. Expect embedded thunderstorms to produce areas of heavy rain, and snow mainly orographically distributed. Snowfall amounts of 10 to 15 inches are possible above 8500 feet. Rainfall of one inch is possible in the valleys. The low is expected to stay west of the Colorado Mountains, in the Great Basin through Sunday. Colder temperatures and accumulating snow will retard the snow melt in the mountains but heavy rains below 8500 feet will likely cause flooding of small streams and fields before the precipitation tapers off Sunday.
Special weather statement, May 9, 2:44 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Riverton WY 244 PM MDT WED MAY 9 2018 WYZ011-092115- Southeast Johnson County- 244 PM MDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY UNTIL 315 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near Kaycee, moving east at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Johnson County. This includes Interstate 25 between mile markers 245 and 264. LAT...LON 4369 10675 4386 10667 4383 10635 4358 10647 TIME...MOT...LOC 2044Z 287DEG 7KT 4376 10662 TL
Special weather statement, May 9, 3:16 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
316 PM MDT WED MAY 9 2018
WYZ011-092145-
Southeast Johnson County-
316 PM MDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
345 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Kaycee, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Linch around 345 PM MDT.
This includes Interstate 25 between mile markers 240 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4349 10632 4349 10640 4362 10658 4377 10645
4363 10617
TIME...MOT...LOC 2116Z 299DEG 12KT 4366 10643
TLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:44 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| May 9, 3:47 PM MDT | Special Weather Statement | RIW | 28 min | |
| May 9, 5:37 PM MDT | Special Weather Statement | RIW | Natrona | 53 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.